What causes mild nausea in a patient with severe arthritis in back?

default
Posted on Wed, 10 Jun 2015 in Back Pain
Question: my wife is 68 years old. has had an X-ray showing severe arthritis in her back. she is not in severe pain and can get some relief with simple advil however she also feels general malaise, a feeling of really not being alright. says is sort of comes and goes in waves. She is able to function and has had blood work and scans that were negative. We do babysit everyday and the lifting has i believe been part of the root cause . my question. Can back arthritic back pain be related to the feeling of having mild nausea and some loss of appetite be related?
doctor
Answered by Dr. Prakash H Muddegowda 1 hour later
Brief Answer:
Yes, both are related to pain

Detailed Answer:
Hi,
Thanks for asking.
I am Dr. Prakash HM and I will be answering your query.
Based on your query, my opinion is as follows:

1. Yes, pain is a negating factor which can cause loss of appetite. Pain is a stressful phase.
2. The appetite is lost due to lesser stimulus of hunger and more stimulus of pain dominant.This has led to loss of appetite.
3. Nausea is secondary to pain secondary to pain stress induced gastritis. Also ibuprofen can induce gastritis. Both together can also induce nausea.
4. Good pain control will reduce both nausea and appetite loss.

Painkillers post-food, and reduced spicy diet will reduce gastritis.

Also back strengthening, stretching and avoiding picking up heavy weights will reduce pain.

Hope it helps.
Any further queries, here to help again.

Dr. Prakash HM
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Prakash H Muddegowda 4 hours later
A little more detail. Two weeks ago she began to experience the back pain and one evening became very nauseous. The next day went to family doctor, they took a urine sample and diagnosed her with UTI prescribed Cipro ( 6 250mg pills) also sent culture out returned negative. Two days later on a sunday she was in pain and felt sick. Went to ER. She had taken 5 of the six Cipro. ER did work up urine, blood, and scans said she did not have UTI and they could see nothing wrong with her, sent her home. We are now scheduling a MRI of her back, for next week. Overall she feels better however not herself. She was prescribed Tramadol 50mg but has not taken it for several days. She does currently have slight trembling in her fingers and urinates frequently. Question is the trembling and frequent urination a sign of anything else?
doctor
Answered by Dr. Prakash H Muddegowda 1 hour later
Brief Answer:
Diabetes mellitus or insipidus

Detailed Answer:
Hi,
Thanks for asking again.

Frequent urination could be a sign of diabetes mellitus or diabetes insipidus. If she is not taking plenty of water and there is no urinary tract infection, then blood sugar is essential. It might be already evaluated, if not done it is necessary.
It can be associated with trembling occasionally, particularly during low sugar episodes.

Specific gravity of urine can help in evaluation of diabetes insipidus. Its usually low. No trembling is usually seen in this condition.

If pain is present, painkillers are necessary. Comfort is very important. Do get the MRI done for further evaluation.

Hope it helps.
Any further queries, here to help again.

Dr. Prakash HM
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Prakash H Muddegowda

Geriatrics Specialist

Practicing since :2004

Answered : 2138 Questions

premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,   ,  
Lab Tests

Recent questions on  Back pain

doctor1 MD

Hi doctor,I have pain when I touch my tibia and chronic back pain.I am diagnosed with vit.d deficiency.earlier it was 25 Bg Ol and now after taking...

doctor1 MD

Dr, I have been suffering from Neck pain and pain in the elbow for last 2 years. The neck pain stated about 4 years back on the right side. after...

doctor1 MD

My daughter is 17 years old and 29 weeks pregnant. her blood type (can not remember what it is) required her to get a winrho shot this afternoon....

doctor1 MD

I removed a lost tampon this morning after removing one I knew was there. I have had extreme off and on bouts of abdominal and lower back pain...

doctor1 MD

I get a lower back pain which is excrucitating right after my cycle ends.its remians for 4-5 days. And have to take painkillers.Its very...

doctor1 MD

very small amount of brownish discharge after wiping, I finished my period just under 2 weeks ago, although I can't be precise. any reason for this?

doctor1 MD

I am 77 and take heart disease medications. I have lower back pain , am fatigued and joint pain. Suggestions?

Get personalised answers from verified doctor in minutes across 80+ specialties

176 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
backtotop2